North Carolina, 2021

Flash Flooding and Lightning Strike in North Carolina, September 8, 2021

September 8, 2021 · NWS RAH · 3 events in 2 counties and zones

A cluster of showers and storms producing heavy rain develop across Warren County in central North Carolina along a slow moving mid level disturbance in advance of a slow moving cold front. The heavy rain produced a couple of reports fo flash flooding across Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cluster of showers and storms producing heavy rain develop across Warren County in central North Carolina along a slow moving mid level disturbance in advance of a slow moving cold front. The heavy rain produced a couple of reports fo flash flooding across Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 8, 9:20 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 8, 9:20 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1020 AM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front will approach from the northwest this afternoon then
move slowly southeast through central North Carolina tonight and
Thursday. Drier and cooler high pressure pressure will build into
the region thereafter.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 938 AM today...

Main forecast challenge this morning has been the convection across
the southern and northwest Piedmont. This convection is associated
with decaying MCS that has moved northeast out of western SC during
the overnight hours, as well as a mid-level disturbance. The latest
12Z HRRR appears to have a better handle on the current situation.
The showers/storms should continue to move northward through the
morning, clipping the northeast Piedmont and possibly portions of
the Triangle. Once this moves out into VA, another round of
scattered showers and storms are expected this afternoon and evening
with peak heating and an approaching cold front out of the Ohio
Valley. SPC continues a marginal risk of severe weather today, with
the main threat being isolated damaging winds and hail. Storm
coverage should slowly lessen by late tonight, but may linger over
portions of the Piedmont and Coastal Plain during the overnight
hours. High temperatures to be in the mid to upper 80s with around
90 over the Sandhills and southern Coastal Plain.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 211 AM Wednesday...

Lingering showers/low cloudiness and cooler Thursday.

The cold front is expected to stretch from NE to SW through central
NC at 12z/Thursday beginning the day. linger across eastern NC
during the daytime Thursday. Extensive cloudiness/showers should be
ongoing along the front over the eastern Piedmont and eastward to
near I-95. The showers are expected to slowly push to the I-95
corridor and eastward through the day. Additional QFP of 0.25 to
0.50 is offered by the model averages from Raleigh eastward,
heaviest along and east of I-95. Low stratus and cloudiness will
linger through the day for many areas, with clearing in the western
Piedmont by mid to late afternoon. Highs will be held down into the
mid 70s to lower 80s. The clearing will slowly spread east during
the night Thursday as low level winds become NW-N in the rear of the
front. Lows will dip into the 50s west and north, with 60s lingering
in the south and east.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 320 AM Wednesday...

High pressure will build into the area late week into the weekend,
allowing for drier and cooler conditions to filter into the area for
Friday and into the weekend. This will yield high temps in the lower
to mid 80s Friday and Saturday, with even a few upper 70s. Lows are
expected to be in the 50s.

The surface high will shift to the east of the area by Sunday into
early next week, while mid/upper level ridging is expected to build
across the region. This will result in continued dry conditions, but
warming conditions, with high temps expected to be in the upper 80s
to lower 90s, with possibly even some mid 90s by early next week.
Low temps during this time frame are expected to generally be in the
60s.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 615 AM Wednesday...

24 hour TAF period: VFR conditions should persist through 13z
in the north and west, with an increase in some low stratus (IFR) in
the south and east through daybreak. These lower CIGS will lift
after sunrise this morning. Scattered to numerous showers and
thunderstorms are likely to develop across central NC this afternoon
and linger into the overnight period. MVFR CIGS and VSBYS will lower
tonight into the IFR to LIFR category with lower stratus late.

Looking beyond 12z/Thu: The LIFR to IFR stratus will again scattered
and lift out Thursday morning. Additional showers/storms are
expected ahead of a cold front moving through central NC on
Thursday. Otherwise, VFR conditions will return late Thursday and
Thursday night in the wake of the cold front. Expect VFR conditions
to prevail across the area for the remainder of the week and into
the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Kren/JJT
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett
Hazardous weather outlook, Sep 8, 2:53 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
353 AM EDT Wed Sep 8 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
353 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon into
the evening as a strong trough approaches from the northwest. A few
of the storms may become strong to locally severe. The main hazard is
expected to be local damaging wind gusts and isolated large hail.
Locally heavy rainfall is possible with some training of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 7:26 AM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
826 AM EDT Wed Sep 8 2021

NCZ038-039-073-074-081330-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
826 AM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of central Davidson,
northwestern Montgomery, southwestern Randolph and Stanly Counties
through 930 AM EDT...

At 825 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Faith to 6 miles southeast of Albemarle.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Albemarle, Troy, Badin Lake, Linwood, Plyler, Norwood,
Badin, Denton and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8031 3543 7977 3519 8018 3537 8039
      3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3572 8042 3574 8046
TIME...MOT...LOC 1225Z 218DEG 15KT 3559 8046 3529 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJT
Special weather statement, Sep 8, 8:27 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
927 AM EDT Wed Sep 8 2021

NCZ021-022-038-081430-
Guilford NC-Forsyth NC-Davidson NC-
927 AM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of Forsyth,
northeastern Davidson and western Guilford Counties through 1030 AM
EDT...

At 926 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Winston-Salem, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Lewisville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8029 3625 7994 3608 7968 3592 7993
      3592 8004 3583 8005 3578 8013 3590 8037
      3596 8038 3599 8042 3601 8042 3606 8046
      3605 8050
TIME...MOT...LOC 1326Z 218DEG 28KT 3599 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJT

The radar

The Raleigh/Durham radar (KRAX), 55 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Durham

When
September 8, 10:40 AM EST
Where
Durham County, Durham
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.020, -78.920

Three men were injured by lightning at an apartment complex along Broad Street.

Flash Flood, Warren

When
September 8, 6:40 PM EST to 7:40 PM EST
Where
Warren County, 0.69 mi N of Warrenton to 0.79 mi N of Warrenton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.410, -78.170

Flash flooding was reported along several roads along United States Highway 401.

Flash Flood, Warren

When
September 8, 7:30 PM EST to 7:40 PM EST
Where
Warren County, 1.11 mi E of Warrenton to 0.9 mi ESE of Warrenton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.400, -78.150

Flash flooding was reported on Main Street near West Ridgeway Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984485, 984481, 984482.